EHS
EHS

Psychotropic meds tied to risk for post-COVID dementia in seniors


Pre-COVID-19 psychotropic medication use is associated with higher risk for incident dementia following hospitalization for COVID-19 (post-COVID dementia) in older adults, according to a study published online March 18 in Frontiers in Medicine.

Yun Freudenberg-Hua, M.D., from the Zucker Hillside Hospital at Northwell Health in Glen Oaks, New York, and colleagues investigated the association between pre-COVID psychotropic medication use and one-year incidence of dementia in 1,755 (≥65 years) hospitalized with COVID-19.

The researchers found that the one-year incidence rate of post-COVID dementia was 12.7 percent. Pre-COVID (odds ratio [OR], 2.7) and delirium (OR, 3.0) were significantly associated with higher one-year incidence of post-COVID dementia. When analysis was restricted to 423 patients with at least one documented neurological or psychiatric diagnosis at the time of COVID-19 admission, the association between psychotropic medications and incident dementia remained robust (OR, 3.09). The greatest associations with post-COVID dementia across different drug classes were seen for antipsychotics (OR, 2.8) and mood stabilizers/anticonvulsants (OR, 2.4).

“It is important to note that this study is no way recommending people should stop taking antipsychotics, but simply that clinicians need to factor in a patient’s medication history while considering post-COVID after effects,” Freudenberg-Hua said in a statement.

Two authors disclosed financial ties to the .


Severe COVID-19 ups risk for PTSD in family members


More information:
Abstract/Full Text

Copyright © 2021 HealthDay. All rights reserved.

Citation:
Psychotropic meds tied to risk for post-COVID dementia in seniors (2022, March 25)
retrieved 25 March 2022
from https://medicalxpress.com/news/2022-03-psychotropic-meds-tied-post-covid-dementia.html

This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no
part may be reproduced without the written permission. The content is provided for information purposes only.





Source link

EHS
Back to top button